Missouri, 2004Flood in Missouri, August 29, 2004
August 29, 2004 · NWS EAX · 1 event in 1 county or zone
1 flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Aug 29, 1:58 AM CST, 6 hours 47 minutes earlier.
Area forecast discussion, Aug 29, 1:58 AM CST, 6 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
258 AM CDT SUN AUG 29 2004
.DISCUSSION...
FORECAST CONCERN ON THE FOREFRONT IS POTENTIAL FOG DEVELOPMENT THIS
MORNING. SKIES HAVE BECOME CLEAR FOR THE MOST PART...EXCEPT FOR THE
EDGE OF A LOW CLOUD DECK INCHING INTO THE EASTERN FRINGE OF THE CWA.
THE CLEAR SKIES ALONG WITH LIGHT SURFACE WINDS GENERALLY LESS THAN 5
KNOTS WILL PROVIDE THE SETUP FOR FOG DEVELOPMENT THIS MORNING. AM
EXPECTING PATCHY DENSE FOG IN FAVORABLE LOCATIONS SUCH AS LOW LYING
AREAS AND RIVER VALLEYS...HOWEVER WIND PROFILES OF 10 KNOTS ABOVE
THE SURFACE AND WITHIN THE INVERSION LAYER DO NOT SUGGEST WIDESPREAD
DENSE FOG WILL DEVELOP. THE FOG THAT DOES DEVELOP IS EXPECTED TO
LAST A FEW HOURS AND BURN OFF BY MID MORNING. LOOKING AT THE FOG
POTENTIAL FOR EARLY MONDAY MORNING...FORECAST WIND PROFILES INDICATE
SOUTHERLY WINDS FROM 10 TO 20 KNOTS WITHIN THE INVERSION LAYER
ACROSS THE WESTERN FORECAST AREA...WITH LIGHTER/MORE FAVORABLE WINDS
ACROSS EASTERN SECTIONS. WILL NOT MENTION FOG AT THIS POINT FOR
MONDAY MORNING WITH FORECAST SOUNDINGS KEEPING THE DEPTH OF MOISTURE
EXTREMELY SHALLOW.
WITH SURFACE HIGH PRESSURE SLIDING INTO PLACE ACROSS THE FORECAST
AREA...TEMPERATURES TODAY SHOULD WARM INTO THE MID 70S TOWARD
NORTHEAST MISSOURI...AND NEAR TO JUST ABOVE 80 DEGREES ACROSS
WESTERN MISSOURI AND EXTREME EASTERN KANSAS. A WEAK SURFACE FRONT IS
FORECAST TO WASH OUT AS IT APPROACHES THE NORTHWEST CORNER OF
MISSOURI EARLY MONDAY MORNING. WITH BETTER FORCING HELD TO THE
NORTH...ANY HIGH BASED SHOWERS WOULD NEED TO PENETRATE THE LOW LEVEL
DRY LAYER...SO HAVE KEPT A DRY FORECAST GOING AT THIS JUNCTURE. A
GRADUAL WARMING TREND WILL CONTINUE INTO THE WORK WEEK AS SURFACE
HIGH PRESSURE IS REINFORCED WITH A FLATTENED UPPER RIDGE BECOMING
THE DOMINANT FEATURE ACROSS THE WESTERN 2/3RDS OF THE CONUS.
STOFLET
&&
.PREV DISCUSSION...
1015 PM SAT...
A FEW CONCERNS ABOUT DENSE FOG TONIGHT. SOME THINGS AGAINST IT ARE
THE BKN-OVC CLOUDS STILL IN NORTHWEST MO...AND THE WINDS ARE STILL
5-7KTS. WILL SEE A RIDGE OVERHEAD TONIGHT...SO THE SURFACE WINDS
SHOULD DECOUPLE. ALTHOUGH AT 2Z, LATHROP PROFILER HAD 20KT WINDS AT
H8...WHICH ISNT CONDUCIVE FOR DENSE FOG. FOGPLOT PUTS DENSE FOG IN
2 OF THE THREE TAF SITES. PRETTY SURE WE WILL SEE DENSE FOG AROUND
ESPECIALLY IN LOW LYING AREAS AND RIVER VALLEYS...BUT ENOUGH
UNCERTAINTY TO PRECLUDE ISSUING A DENSE FOG ADVISORY RIGHT NOW.
HAVE UPDATED GRIDS TO MENTION AREAS OF DENSE FOG FOR NOW. ZFP
ALREADY OUT.
LVQ
253 PM SAT...
MORE INSTABILITY HAS DEVELOPED THIS AFTERNOON IN THE MUCK AHEAD COLD
FRONT THAN PREVIOUSLY THOUGHT, AND CLUSTERS OF SHOWERS AND
THUNDERSTORMS HAVE DEVELOPED THIS AFTERNOON FROM SEDALIA UP TO
KIRKSVILLE. THE LINE OF SHOWERS (AND THE COLD FRONT) ARE MOVING TO
THE EAST AT 20 MPH AND WILL PASS THROUGH MACON AND BOONVILLE BY
5 PM. ONCE THE FRONT PUSHES THROUGH THE FORECAST AREA, AN EXTENDED
PERIOD OF QUIET AND MUCH DRIER WEATHER IS EXPECTED. WARM ADVECTION
WILL NEED TO BE MONITORED OVER NORTHEAST KANSAS AND NORTHWEST
MISSOURI EARLY MONDAY MORNING AS 850MB MOISTURE INCREASES. BUT AT
THIS TIME 700-500MB LAPSE RATES FROM THE ETA DO NOT APPEAR TO BE
CONDUCIVE TO ELEVATED THUNDERSTORM DEVELOPMENT.
A NARROW AXIS OF HIGH PRESSURE WILL BUILD INTO IOWA, NORTHERN
MISSOURI, AND EASTERN KANSAS TONIGHT. LOW LEVEL STRATOCUMULUS OVER
EASTERN NEBRASKA SHOULD DISSIPATE THIS EVENING WITH THE LOSS OF
SURFACE HEATING AND THE CENTRAL PLAINS SHOULD CLEAR OUT. FOG
DEVELOPMENT IS A CONCERN LATE TONIGHT INTO TOMORROW MORNING, BUT
THERE ARE A COUPLE OF FACTORS WORKING AGAINST WIDESPREAD FOG
DEVELOPMENT. WIND GRADIENTS WILL BE TIGHT ENOUGH THIS EVENING TO
KEEP THE REGION RELATIVELY WELL MIXED. DRY AIR ADVECTION WILL ALSO
BE A FACTOR THIS EVENING. BY LATE TONIGHT, SURFACE WINDS WILL
DECOUPLE ESPECIALLY IN SHELTERED AREAS, BUT FORECAST SOUNDINGS SHOW
WINDS BETWEEN 5 AND 10 KNOTS OVER A RELATIVELY SHALLOW INVERSION
LAYER. THIS WILL LEAD TO MIXING JUST ABOVE THE GROUND AND WILL
RETARD FOG FORMATION. SO DESPITE ABUNDANT SURFACE MOISTURE, CLEAR
SKIES, AND RELATIVELY LIGHT WINDS, I AM NOT EXPECTING MUCH DENSE
FOG. FOR NOW I WILL CARRY PATCHY/AREAS OF FOG WITH NO DENSE FOG
WORDING, AND THE EVENING SHIFT CAN MONITOR WIND PROFILERS TO GAGE
THE DEPTH OF THE INVERSION LAYER.
THE REST OF THE FORECAST LOOKS QUIET. NGM MOS HAS PERFORMED BETTER
THAN THE GFS AND ETA WITH TEMPERATURES THIS SUMMER IN GENERAL. IT IS
A BIT COOLER AND SHOULD VERIFY BETTER THIS CYCLE SINCE THE GROUND IS
SO WET.
KOCH
1129 AM SAT...
THE COLD FRONT THAT INITIATED STORMS LAST EVENING HAS MOVED VERY
LITTLE DURING THE LAST 12 HOURS, AND NOW APPEARS TO BE STRETCHING
FROM NEAR KIRKSVILLE TO HARRISONVILLE. OUTFLOW BOUNDARIES FROM
INTENSE CONVECTION OVERNIGHT WILL FOCUS STORMS WELL SOUTH AND EAST
OF THE PLEASANT HILL FORECAST AREA TODAY.
WITH RAIN SHOWERS ENDING OVER CENTRAL MISSOURI, I HAVE UPDATED THE
FORECAST TO DECREASE PRECIPITATION CHANCES AND THE MAJORITY OF THE
RAIN SHOULD BE EAST OF KIRKSVILLE SHORTLY AFTER NOON.
THE EXTENDED FORECAST HAS ALSO BEEN UPDATED, AND NO CHANGES ARE
ANTICIPATED THIS AFTERNOON FOR DAYS 4 THROUGH 7. THE MEDIUM RANGE
MODELS ARE IN VERY GOOD AGREEMENT ADVERTISING A FLAT RIDGE ANCHORED
OVER THE WESTERN HALF OF THE COUNTRY. HIGH PRESSURE WILL RESIDE OVER
THE MIDWEST FOR MUCH OF THE WEEK. LOW LEVEL MOISTURE WILL BE SLOW TO
RETURN TO THE REGION IN THIS WEAK SURFACE FLOW REGIME. TEMPERATURES
NEAR AVERAGE ARE EXPECTED AND PRECIPITATION CHANCES ARE LOW THROUGH
THE WEEKEND.
KOCH
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
WFO EAX
Hazardous weather outlook, Aug 29, 4:51 AM CST, 3 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
551 AM CDT SUN AUG 29 2004
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-301100-
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.
.DAY ONE...TODAY AND TONIGHT
PATCHY AREAS OF FOG WILL DEVELOP THIS MORNING ACROSS THE OUTLOOK
AREA. LOCALIZED DENSE FOG...REDUCING VISIBILITIES AT TIMES TO
ONE-QUARTER MILE...IS POSSIBLE MAINLY IN LOW LYING AREAS AND RIVER
VALLEYS. THE FOG IS EXPECTED TO DISSIPATE WITHIN A FEW HOURS AFTER
SUNRISE.
MANY AREA RIVERS HAVE REACHED FLOOD STAGE OR WILL EXCEED FLOOD STAGE
DURING THE NEXT DAY OR TWO...AS A RESULT OF HEAVY RAINFALL OVER THE
PAST SEVERAL DAYS. RIVER FLOODING IS OCCURRING FROM NORTHEAST AND
NORTH CENTRAL MISSOURI...STRETCHING BACK TOWARD THE ST JOSEPH AREA.
THE GRAND RIVER WILL EXPERIENCE THE MOST NOTABLE FLOODING DURING THE
NEXT COUPLE OF DAYS...WITH MODERATE FLOODING NEAR CHILLICOTHE AND
SUMNER LASTING THROUGH TODAY INTO MONDAY MORNING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT (LOWER CASE)
HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV.
STOFLET
Flood, Saline
- When
- August 29, 8:45 AM CST to 10:30 AM CST
- Where
- Saline forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 39.137, -93.202 (the zone’s center; the record gives no point)
The Missouri River near Miami crested at 18.08 feet, or 0.08 of a foot above flood stage.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tropical Storm in South Carolina, August 29, 2004$17 million · 3 events
- Flash Flooding and Hail in New York, August 29, 2004$772,000 · 1.75 in hail · 8 events
- Tropical Storm in South Carolina, August 29 to 30, 2004$320,000 · 7 events
- Flash Flood in South Carolina, August 29, 2004$400,000 · 1 event
- Flash Flooding in South Carolina, August 29, 2004$300,000 · 2 events
- Lightning Strikes in Georgia, August 29, 2004$260,000 · 2 events
- Hail in Texas, August 29, 2004$250,000 · 1 in hail · 1 event
- Flash Flood in New York, August 29, 2004$160,000 · 1 event
- Damaging Wind in New York, August 29, 2004$100,000 · 60 kt wind · 1 event
- Lightning Strike in New York, August 29, 2004$100,000 · 1 event
- Lightning Strike in New York, August 29, 20045 injured · 1 event
- Flash Flood in New York, August 29, 2004$50,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5420891.